Alert archive / South Dakota / Flash Flood Warnings in 1999

Flash Flood Warning 20, NWS Sioux Falls, SD

July 21, 1999Clay County, Union County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Jul 21, 1999, 1:35 AM CDT for Clay County, Union County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 1999, 1:35 AM CDT (06:35 UTC)
Expired
Jul 21, 1999, 4:35 AM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Clay County, SD, Union County, SD

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 1999-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2063 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 1999-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2063 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1841 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 210635
FFWFSD
SDC027-127-210935-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
135 AM CDT WED JUL 21 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN SOUTHEASTERN SOUTH DAKOTA
  UNION COUNTY IN SOUTHEASTERN SOUTH DAKOTA

* UNTIL 435 AM CDT

* AT 135 AM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN EXTENDING ACROSS SOUTHERN
  CLAY COUNTY INTO CENTRAL UNION COUNTY.  THESE STORMS WERE MOVING
  TO THE EAST AT 20 MPH.  CLAY COUNTY SHERIFF REPORTED HEAVY RAIN IN
  VERMILLION SINCE 1 AM.  MORE STORMS WERE DEVELOPING ACROSS
  NORTHEAST NEBRASKA AND ARE EXPECTED MOVE OVER THIS SAME AREA
  THROUGH 3 AM. THESE STORMS WILL BRING AN ADDITIONAL 1 TO 2 INCHES
  OF RAIN IN THAT TIME.  WITH THE GROUND ALREADY SATURATED...THIS
  HEAVY RAIN WILL PRODUCE SIGNIFICANT RUNOFF.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING.

SCHUMACHER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 9:11 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jul 20, 9:11 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
905 PM CDT TUE JUL 21 1999

THUNDERSTORMS WHICH DEVELOPED EARLIER THIS EVENING OVER THE
SOUTHEAST CORNER OF THE CWA IN NORTHWEST IA.  THE THUNDERSTORMS HAVE
MOVED OUT OF THE AREA FOR NOW.  THERE IS A POSSIBILITY OF SOME LATE
NIGHT THUNDERSTORMS CLIPPING THE SOUTHEAST PART OF THE CWA...BUT THE
PROBABILITY OF THAT LOOKS SLIM.  UPDATED THE ZONES EARLIER TO REMOVE
THUNDERSTORMS FROM SOUTHEAST SD AND MOST OF SOUTHWEST MN...AND WILL
UPDATE NOW TO REMOVE THE EVENING WORDING FOR THE REMAINDEROF THE
CWA.  DEVELOPMENT OF AREAS OF FOG STILL LOOKS FAVORABLE...SO NO
CHANGE FROM THE EARLIER FORECAST.

.FSD...NONE
 UMLAND

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:34 AM CDTFlash Flood WarningFSDClay, Union86 min

Nearby

Flash Flood Warnings in South Dakota, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.